Police are warning they believe fentanyl-laced marijuana is being sold in Masset.
Dangerous even in small doses, fentanyl has been linked to 555 deaths in B.C. this year, including the death of a young Smithers man in October.
“At this time, Masset RCMP would like to warn the public of the dangers of exposure to fentanyl, which is 100 times more powerful than heroin and can be fatal if smoked, swallowed, injected or even absorbed through the skin,” said RCMP in a Nov. 9 press release.
Used legally as a painkiller, fentanyl is so powerful that illegal use is unsafe at any dosage — a person can overdose in seconds.
Symptoms of fentanyl overdose include shallow breathing, a slowed heart rate, trouble walking or standing, difficulty breathing, nausea, and drowsiness.
Besides lacing marijuana, fentanyl has been sold as a pill known as ‘Fake Oxy’ or ‘Oxy 80.’ Police say it is highly addictive.
If you think someone is overdosing on fentanyl, call BC Ambulance at 1-800-461-9911. Do not handle any white powder near the person — call Masset RCMP at 250-626-3991 and ask for help to safely remove it.
Masset RCMP are also encouraging residents to make anonymous tips to CrimeStoppers by phoning 1-800-222-8477 or posting a tip at www.bccrimestoppers.com.
Residents can receive a cash reward of up to $2,000 upon an arrest and charge.